Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.
Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
We report the case of a 48-year-old man with thyroid storm associated with fulminant hepatitis and elevated levels of soluble interleukin-2 receptor (sIL-2R). Fatigue, low-grade fever, shortness of breath, and weight loss developed over several months. The patient was admitted to the hospital because of tachycardia-induced heart failure and liver dysfunction. Graves’ disease with heart failure was diagnosed. He was treated with methimazole, inorganic iodide, and a β-blocker. On the day after admission, he became unconscious with a high fever and was transferred to the intensive care unit. Cardiogenic shock with atrial flutter was treated with intra-aortic balloon pumping and cardioversion. Hyperthyroidism decreased over 10 days, but hepatic failure developed. He was diagnosed with thyroid storm accompanied by fulminant hepatitis. Laboratory investigations revealed elevated levels of sIL-2R (9770 U/mL). The fulminant hepatitis was refractory to plasma exchange and plasma filtration with dialysis, and no donors for liver transplantation were available. He died of hemoperitoneum and gastrointestinal hemorrhage due to fulminant hepatitis 62 days after admission. Elevated circulating levels of sIL-2R might be a marker of poor prognosis in thyroid storm with fulminant hepatitis.
The prognosis of thyroid storm when fulminant hepatitis occurs is poor.
Liver transplantation is the preferred treatment for fulminant hepatitis induced by thyroid storm refractory to plasma exchange.
Elevated levels of soluble interleukin-2 receptor might be a marker of poor prognosis in patients with thyroid storm.
We describe the case of an African woman who was diagnosed with ketosis-prone diabetes with diabetes-associated autoantibodies, after being admitted for diabetic ketoacidosis (DKA) precipitated by her first presentation of systemic lupus erythematosus (SLE). She had a seven-year history of recurrent gestational diabetes (GDM) not requiring insulin therapy, with return to normoglycaemia after each pregnancy. This might have suggested that she had now developed type 2 diabetes (T2D). However, the diagnosis of SLE prompted testing for an autoimmune aetiology for the diabetes, and she was found to have a very high titre of GAD antibodies. Typical type 1 diabetes (T1D) was thought unlikely due to the long preceding history of GDM. Latent autoimmune diabetes of adults (LADA) was considered, but ruled out as she required insulin therapy from diagnosis. The challenge of identifying the type of diabetes when clinical features overlap the various diabetes categories is discussed. This is the first report of autoimmune ketosis-prone diabetes (KPD) presenting with new onset of SLE.
DKA may be the first presentation of a multi-system condition and a precipitating cause should always be sought, particularly in women with a history of GDM or suspected T2D.
All women with GDM should undergo repeat glucose tolerance testing postpartum to exclude frank diabetes, even when post-delivery capillary blood glucose (CBG) tests are normal. They should also be advised to continue CBG monitoring during acute illness in case of new onset diabetes.
KPD comprises a spectrum of diabetes syndromes that present with DKA, but subsequently have a variable course depending on the presence or absence of beta cell failure and/or diabetes autoantibodies.
KPD should be considered in a patient with presumed T2D presenting with DKA, especially if there is a personal or family history of autoimmune diabetes.
LADA should be suspected in adults presumed to have T2D, who do not require insulin therapy for at least six months after diagnosis and have anti-GAD antibodies.
Patients with autoimmune diabetes have an increased risk of other autoimmune diseases and screening for thyroid, parietal cell, coeliac and antinuclear antibodies should be considered.
Diabetic ketoacidosis (DKA) is a critical complication of type 1 diabetes associated with water and electrolyte disorders. Here, we report a case of DKA with extreme hyperkalemia (9.0 mEq/L) in a patient with type 1 diabetes on hemodialysis. He had a left frontal cerebral infarction resulting in inability to manage his continuous subcutaneous insulin infusion pump. Electrocardiography showed typical changes of hyperkalemia, including absent P waves, prolonged QRS interval and tented T waves. There was no evidence of total body water deficit. After starting insulin and rapid hemodialysis, the serum potassium level was normalized. Although DKA may present with hypokalemia, rapid hemodialysis may be necessary to resolve severe hyperkalemia in a patient with renal failure.
Patients with type 1 diabetes on hemodialysis may develop ketoacidosis because of discontinuation of insulin treatment.
Patients on hemodialysis who develop ketoacidosis may have hyperkalemia because of anuria.
Absolute insulin deficit alters potassium distribution between the intracellular and extracellular space, and anuria abolishes urinary excretion of potassium.
Rapid hemodialysis along with intensive insulin therapy can improve hyperkalemia, while fluid infusions may worsen heart failure in patients with ketoacidosis who routinely require hemodialysis.